Israel Journal of Mathematics

, Volume 153, Issue 1, pp 193–219 | Cite as

Jackson and Bernstein theorems for the weight exp(−|x|) on ℝ



In 1978, Freud, Giroux and Rahman established a weightedL 1 Jackson theorem for the weight exp(−|x|) on the real line, using methods that work only inL 1. This weight is somewhat exceptional, for it sits on the boundary between weights like exp(-|x|α), α≥1, where weighted polynomials are dense, and the case α<1, where weighted polynomials are not dense. We obtain the firstL p Jackson theorem for exp(−|x|), valid in allL p , 0<p≤∞, as well as for higher order moduli of continuity. We also establish a converse Bernstein type theorem, characterizing rates of approximation in terms of smoothness of the approximated function.


Orthogonal Polynomial Polynomial Approximation Exponential Weight Constructive Approximation BERNSTEIN Theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. B. Damelin,Converse and smoothness theorems for Erdös weights in L p (0 <p ≤ ∞), Journal of Approximation Theory93 (1998), 349–398.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    S. B. Damelin and D. S. Lubinsky,Jackson Theorem for Erdos weights in L p (0 <p ≤ ∞), Journal of Approximation Theory94 (1998), 333–382.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R. A. DeVore, D. Leviatan and X. M. Yu,Polynomial approximation in L p (0 <p < 1), Constructive Approximation8 (1992), 187–201.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    R. A. DeVore and V. A. Popov,Interpolation of Besov spaces, Transactions of the American Mathematical Society305 (1988), 397–414.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Z. Ditzian and D. S. Lubinsky,Jackson and smoothness theorems for Freud weights in L p, 0 <p ≤ ∞, Constructive Approximation13 (1997), 99–152.MATHMathSciNetGoogle Scholar
  6. [6]
    Z. Ditzian, D. S. Lubinsky, P. Nevai and V. Totik,Polynomial approximation with exponential weights, Acta Mathematica Hungarica50 (1987), 165–175.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Z. Ditzian and V. Totik,Moduli of Smoothness, Springer Series in Computational Mathematics, Vol. 9, Springer, Berlin, 1987.MATHGoogle Scholar
  8. [8]
    G. Freud,On Markov-Bernstein type inequalities and their applications, Journal of Approximation Theory19 (1977), 22–37.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    G. Freud, A. Giroux and Q. I. Rahman,Sur l’ approximation polynomiale avec poids exp (−|x|), Canadian Journal of Mathematics30 (1978), 358–372.MATHMathSciNetGoogle Scholar
  10. [10]
    S. Jansche and R. L. Stens,Best weighted polynomial approximation on the real line: a functional analytic approach, Journal of Computational and Applied Mathematics40 (1992), 199–213.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    P. Koosis,The Logarithmic Integral I, Cambridge University Press, Cambridge, 1988.MATHGoogle Scholar
  12. [12]
    T. Kriecherbauer and K. T.-R. McLaughlin,Strong asymptotics of polynomials orthogonal with respect to Freud weights, International Mathematical Research Notes6 (1999), 299–333.CrossRefMathSciNetGoogle Scholar
  13. [13]
    E. Levin and D. S. Lubinsky,Christoffel functions, orthogonal polynomials, and Nevai’s Conjecture for Freud weights, Constructive Approximation8 (1992), 463–535.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    E. Levin and D. S. Lubinsky,Orthogonal polynomials and Christoffel functions for exp(-|x|α), α ≤1, Journal of Approximation Theory80 (1995), 219–252.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    E. Levin and D. S. Lubinsky,Orthogonal Polynomials for Exponential Weights, Springer, New York, 2001.MATHGoogle Scholar
  16. [16]
    D. S. Lubinsky,Ideas of weighted polynomial approximation on (−∞, ∞), inApproximation and Interpolation (C. K. Chui and L. L. Shumaker, eds.), World Scientific, Singapore, 1995, pp. 371–396.Google Scholar
  17. [17]
    D. S. Lubinsky,Forward and converse theorems of polynomial approximation for exponential weights on [−1, 1]I, Journal of Approximation Theory91 (1997), 1–47.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    D. S. Lubinsky,Which weights on ℝ admit Jackson Theorems?, Israel Journal of Mathematics, to appear.Google Scholar
  19. [19]
    D. S. Lubinsky and E. B. Saff,Strong Asymptotics for Extremal Polynomials Associated with Exponential Weights, Lecture Notes in Mathematics1305, Springer, Berlin, 1988.Google Scholar
  20. [20]
    H. N. Mhaskar,Introduction to the Theory of Weighted Polynomial Approximation, World Scientific, Singapore, 1996.MATHGoogle Scholar
  21. [21]
    H. N. Mhaskar and E. B. Saff,Extremal problems associated with exponential weights, Transactions of the American Mathematical Society285 (1984), 223–234.CrossRefMathSciNetGoogle Scholar
  22. [22]
    H. N. Mhaskar and E. B. Saff,Where does the sup-norm of a weighted polynomial live?, Constructive Approximation1 (1985), 71–91.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    P. Nevai and G. Freud,Orthogonal polynomials and Christoffel functions: A case study, Journal of Approximation Theory48 (1986), 3–167.MATHCrossRefGoogle Scholar
  24. [24]
    P. Nevai and V. Totik,Weighted Polynomial Inequalities, Constructive Approximation2 (1986), 113–127.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    P. P. Petrushev and V. Popov,Rational Approximation of Real Functions, Cambridge University Press, Cambridge, 1987.MATHGoogle Scholar
  26. [26]
    E. B. Saff and V. Totik,Logarithmic Potentials with External Fields, Springer, New York, 1997.MATHGoogle Scholar

Copyright information

© Hebrew University 2006

Authors and Affiliations

  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations